Epilepsia · 1993 · 26 citations · 9 references
MedicinePharmacologyPharmacotherapyEpilepsyMovement DisordersNeuropharmacologyDrug-induced Movement DisordersEpilepsy In ChildhoodNeurodevelopmental DisordersPediatric Movement DisordersTic DisordersTourette SyndromeDrug DiscontinuationDrug-induced Tic DisordersFacial Movement DisordersIdiosyncratic Drug ReactionsPediatric TicsPharmacotherapy For TicsSimple Motor TicsTic Disorders In Children
A variety of movement disorders are known to occur in association with carbamazepine (CBZ) therapy in adults and children, but development of tics has been described infrequently and only in patients with underlying Tourette's syndrome or other movement disorders. We report 3 children with epilepsy who developed facial motor tics after initiation of CBZ for complex partial seizures. All 3 had documented CBZ blood levels in the therapeutic range at the time, and none had other symptoms or signs of clinical intoxication. Neurologic examinations were normal in 2 and showed developmental delay of expressive language in the third. Brain imaging was normal in all. After development of the tics in 2, CBZ was continued at the same or higher dose, and the tics abated and then ceased spontaneously < or = 6 months. In the third child, the tics ceased after CBZ discontinuation. These cases demonstrate that CBZ can induce simple motor tics in children. These idiosyncratic reactions may be transient and do not always necessitate drug discontinuation.
9
Stimulant Medications Precipitate Tourette's Syndrome
Thomas L. Lowe · JAMA · 1982 · 251 citations
Medicine, Pediatrics, Psychiatry +17
Gilles de la Tourette syndrome after long‐term chlorpromazine therapy
Harold L. Klawans, David K. Falk, Paul A. Nausieda et al. · Neurology · 1978 · 169 citations
Medicine, Pharmacology, Psychiatry +17
Massive carbamazepine overdose
Donald F. Weaver, Peter Camfield, Albert D. Fraser · Neurology · 1988 · 96 citations